Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 40, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2011, 2:58 PM MST for Cochise County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2011, 2:58 PM MST (21:58 UTC)
- Expired
- Jul 9, 2011, 3:45 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 113 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2439 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
347 WUUS55 KTWC 092158 SVRTWC AZC003-092245- /O.NEW.KTWC.SV.W.0040.110709T2158Z-110709T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 258 PM MST SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF DOUGLAS... * UNTIL 345 PM MST * AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHEAST OF DOUGLAS... AND MOVING WEST AND NORTHWEST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIRTLEVILLE...BISBEE-DOUGLAS AIRPORT...MCNEAL AND ELFRIDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY HEAVY RAIN WITH THIS STORM. && LAT...LON 3134 10974 3170 10969 3152 10927 3134 10932 TIME...MOT...LOC 2158Z 102DEG 13KT 3145 10940 $$ MEYER
2 follow-up statements
200 WWUS55 KTWC 092212 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 312 PM MST SAT JUL 9 2011 AZC003-092245- /O.CON.KTWC.SV.W.0040.000000T0000Z-110709T2245Z/ COCHISE AZ- 312 PM MST SAT JUL 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF BISBEE-DOUGLAS AIRPORT...OR 8 MILES NORTHEAST OF DOUGLAS...MOVING WEST AT 15 MPH. THERE HAS BEEN A REPORT OF WINDS TO 50 MPH AND BLOWING DUST JUST AHEAD OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY HEAVY RAIN WITH THIS STORM. && LAT...LON 3134 10974 3170 10969 3152 10927 3134 10932 TIME...MOT...LOC 2211Z 102DEG 14KT 3145 10951 $$ MEYER
280 WWUS55 KTWC 092235 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST SAT JUL 9 2011 AZC003-092245- /O.EXP.KTWC.SV.W.0040.000000T0000Z-110709T2245Z/ COCHISE AZ- 335 PM MST SAT JUL 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY WILL EXPIRE AT 345 PM MST... AT 335 PM MST THE THUNDERSTORMS PREVIOUSLY NEAR DOUGLAS HAD WEAKENED AND SHIFTED WESTWARD. LAT...LON 3134 10974 3170 10969 3152 10927 3134 10932 TIME...MOT...LOC 2235Z 102DEG 14KT 3147 10962 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:35 PM MST, 23 minutes earlier.
Area forecast discussion, Jul 9, 2:35 PM MST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST SAT JUL 9 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DRIER AIR TRYING TO PUSH INTO THE AREA FROM THE WEST NEXT WEEK MAY LEAD TO LESS THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION...ACTIVITY THIS AFTERNOON HAD MAINLY BEEN OVER THE MOUNTAINS BUT A FEW HAVE TRIED TO MOVE OFF. A FEW OF THE STORMS HAVE BEEN HEAVY RAINERS WHERE A FEW SPOTS HAVE RECORDED UP TO TWO INCHES SO FAR...ESPECIALLY ON THE HUACHUCA MOUNTAINS AWAY FROM THE MONUMENT BURN AREA. FOR OUR RADAR USERS...RADAR PRECIP VALUES LIKELY OVERDONE BY ALMOST A FACTOR OF TWO THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORM COVERAGE TO CONTINUE INTO THE EVENING HOURS WITH A FEW LINGERING STORMS CONTINUING INTO THE OVERNIGHT HOURS. WET MICROBURSTS AND LOCALIZED FLASH FLOODING MAIN CONCERNS INTO THIS EVENING. MODELS KEEP THE AREA RATHER ACTIVE NEXT COUPLE OF DAYS...BUT COULD SEE ONE OF THE DAYS BEING A DOWN DAY TO DUE CONSIDERABLE DEBRIS CLOUDINESS OVER THE AREA. THIS OBVIOUSLY WOULD WRECK HAVOC WITH MY TEMPERATURE FORECAST...ESPECIALLY FOR MONDAY IF THE NAM/ECMWF ARE RIGHT...THEN I'M 3-5 DEGREE TOO WARM MONDAY. DRIER SOUTHWEST FLOW ALOFT WILL PUSH IN BY MID-WEEK AS AN UPPER TROF DEEPENS ALONG THE WEST COAST. WILL CONTINUE IDEA OF USING BELOW NORMAL CLIMO POPS WED-FRI. && .AVIATION...ISOLD/SCTD TS/SHRA WILL CONT THRU 04Z PERIOD. MVFR CIGS/VSBYS AND WIND GUSTS OF 30-45 KTS IN THE VICINITY OF STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE AFT 06Z SUNDAY. ALSO...SURFACE WIND AWAY FROM THUNDERSTORMS GENERALLY LESS THAN 10 KTS. TS/SHRA DVLPG SUNDAY AFT 19Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR MAY LEAD TO LESS THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 9, 12:55 PM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1255 PM MST SAT JUL 9 2011 AZZ503-504-506>515-100600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1240 PM MST SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-100600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 1255 PM MST SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS...WHICH MAY PRODUCED AREAS OF BLOWING DUST...AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY INTO EARLY NEXT WEEK BEFORE A DISTINCT BREAK IN THE DAILY ACTIVITY OCCURS BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:08 AM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Jul 9, 1:32 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 9, 2:40 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 110 min |
| Jul 9, 2:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 9, 3:16 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Jul 9, 4:23 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.